Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 20, NWS Honolulu, HI

August 23, 2015Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 23, 2015, 9:16 PM HST for Kalawao County, Hawaii. It was in force for 119 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2015, 9:16 PM HST (07:16 UTC)
Expired
Aug 23, 2015, 11:15 PM HST
In force
119 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 86 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 9:35 PM HSTFLASH FLOODHana, HIMAUI CIVIL DEFENSE REPORTED THE FOLLOWING -- ULAINO ROAD IN HANA AREA CLOSED DUE TO WATER ON ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 7.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2015-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2015-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
633 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

631 
WGHW50 PHFO 240716
FFWHFO
HIC009-240915-
/O.NEW.PHFO.FF.W.0020.150824T0716Z-150824T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
916 PM HST SUN AUG 23 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 1115 PM HST

* AT 906 PM HST...RADAR SHOWED HEAVY RAIN NEAR WAIKAPU...OR ABOUT
  NEAR KAHULUI. OTHER AREAS OF HEAVY RAIN STILL LINGER NEAR 
  HANA...KAUPO AND KIPAHULU WHERE PREVIOUS FLASH FLOODING WAS 
  REPORTED. THESE AREAS OF HEAVY RAIN REMAIN NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAMOA...NAHIKU...OLOWALU...AND LAHAINA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1115 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2105 15670 2103 15635 2070 15586 2059 15612
      2054 15642 2090 15674

$$

REYNES
1 follow-up statement
083 
WGHW70 PHFO 240910
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1110 PM HST SUN AUG 23 2015

HIC009-240916-
/O.EXP.PHFO.FF.W.0020.000000T0000Z-150824T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
1110 PM HST SUN AUG 23 2015

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF MAUI IN MAUI
COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE FLASH FLOODING THREAT 
HAS ENDED. THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

A FLASH FLOOD WATCH FOR THE ISLANDS OF MAUI COUNTY REMAINS IN
EFFECT UNTIL 6 PM HST MONDAY.

LAT...LON 2105 15670 2103 15635 2070 15586 2059 15612
      2054 15642 2090 15674

$$

REYNES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 8:30 PM HST, 46 minutes earlier.

Area forecast discussion, Aug 23, 8:30 PM HST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST SUN AUG 23 2015

.SYNOPSIS...
AN EXTREMELY MOIST AIR MASS OVER THE STATE...TOGETHER WITH LOW
PRESSURE IN THE MIDDLE ATMOSPHERE TO THE NORTH...RAISED THE THREAT
OF HEAVY RAIN AND THUNDERSTORMS ACROSS THE MAIN HAWAIIAN ISLANDS
THROUGH THE EARLY PART OF THE WEEK. LIGHT SOUTHEAST WINDS WILL
STRENGTHEN AND BECOME MORE EASTERLY SLOWLY THROUGH THE WEEK. ANOTHER
PERIOD OF UNSETTLED WEATHER MAY OCCUR NEXT WEEKEND. ALTHOUGH THE
LATEST FORECAST FROM THE CENTRAL PACIFIC HURRICANE CENTER KEEPS THE
CENTER OF KILO SEVERAL HUNDRED MILES WEST OF KAUAI LATER THIS
WEEK...YOU SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS FOR
POTENTIAL CHANGES.

&&

.DISCUSSION...
ALTHOUGH TROPICAL CYCLONE KILO REMAINED WELL TO THE SOUTHWEST OF THE
MAIN HAWAIIAN ISLANDS...SOUTH TO SOUTHEAST WINDS TO ITS NORTHEAST
CONTINUED TO SPREAD AN EXTREMELY MOIST AIR MASS OVER THEM. AT THE
SAME TIME...BROAD BUT SHALLOW TROUGHING ALOFT TO THE NORTH OF THE
STATE HELPED TO DESTABILIZE THE LOCAL ATMOSPHERE. SOUNDING DATA
RECORDED TEMPERATURES AT 500 MB NOT MUCH COLDER THAN USUAL...BUT THE
AIR MASS AT LOWER LEVELS WAS SO MOIST THAT LITTLE FURTHER STEEPENING
OF THE ENVIRONMENTAL LAPSE RATE WAS NEEDED TO SUPPORT DEEP
CONVECTION. MOST SOLUTIONS PREDICTED A WAVE ON THE TROUGH ALOFT TO
PASS NORTH OF THE ISLANDS TONIGHT...AND THE ADDITIONAL DYNAMIC
SUPPORT EXPECTED IN SUCH A SITUATION APPEARED TO MATCH WELL WITH
SATELLITE AND RADAR OBSERVATIONS OF STRONG CONVECTION OVER...AND
ESPECIALLY NORTH OF...THE ISLANDS.

THE TROUGHING ALOFT ALSO LIMITED SUPPORT FOR THE SUBTROPICAL RIDGE
AT THE SURFACE. THUS...THE WEST END OF THE RIDGE RETREATED GRADUALLY
TOWARD THE EAST...KEEPING WINDS SOUTHEASTERLY TO SOUTHERLY OVER THE
ISLANDS. GUIDANCE AGREED WELL IN MAINTAINING THIS SITUATION THROUGH
AT LEAST THE MIDDLE OF THE WEEK. INTERESTINGLY...SATELLITE ESTIMATES
DETECTED A SIGNIFICANTLY DRIER AIR MASS EAST OF 150W AT THE LATITUDE
OF THE STATE. HOWEVER...THE ORIENTATION OF THE PREVAILING FLOW WILL
KEEP PRECIPITABLE WATER AMOUNTS APPROACHING TWO AND A HALF INCHES IN
PLACE OVER THE ISLANDS.

BY THE END OF THE WEEK...GUIDANCE GENERALLY AGREED THAT THE MOSTLY
ZONAL MID-LEVEL TROUGH TO THE NORTH WILL SHIFT SOUTH IN SOME WAY...
ALTHOUGH SPECIFICS DIFFERED. SOME SOLUTIONS...SUCH AS THE ECMWF...
DEPICTED THE AXIS OF THE MERIDIONALLY DIGGING TROUGH TO REMAIN
MOSTLY EAST OF THE STATE. ON THE OTHER HAND...OTHER SOLUTIONS...LIKE
THE GFS...DEVELOPED THE TROUGH RIGHT OVER THE ISLANDS. DESPITE SOME
LIMITED DRYING NEAR THE SURFACE...THE COLDER AIR AND DYNAMIC SUPPORT
ALOFT STILL IMPLIED ANOTHER PERIOD OF POSSIBLE DEEP CONVECTION FOR
NEXT WEEKEND. IT WAS TOO EARLY TO TELL WHETHER THE POTENTIAL WOULD
BE AS GREAT AS TONIGHT...BUT THE LONG-TERM FORECAST MAY NEED A NUDGE
TOWARD HEAVY RAIN AND POSSIBLE THUNDERSTORMS.

FOR THE TIME BEING HOWEVER...KILO AND THE INDEPENDENT THUNDERSTORMS
OVER THE STATE THIS EVENING REPRESENTED THE BIGGEST CONCERNS IN THE
FORECAST. ALL INTERESTS IN THE STATE OF HAWAII SHOULD CONTINUE TO
FOLLOW THE LATEST BULLETINS AND PRODUCTS ISSUED BY THE CENTRAL
PACIFIC HURRICANE CENTER AND THE NATIONAL WEATHER SERVICE OFFICE IN
HONOLULU.

&&

.MARINE...
A SMALL TO MODERATE W SWELL WILL CONTINUE OVER THE ISLANDS THROUGH
THE MIDDLE OF THE WEEK. A SLIGHTLY LARGER VERY LONG-PERIOD WNW
SWELL FROM DISTANT TYPHOON ATSANI IS EXPECTED TO ARRIVE AROUND
WEDNESDAY...AND THEN TO PEAK THURSDAY INTO FRIDAY. THIS SWELL...MAY
BE LARGE ENOUGH TO PRODUCE ADVISORY-LEVEL SURF ALONG WEST-FACING
SHORES OF THE BIG ISLAND.

MARINERS MAY ENCOUNTER HEAVY SHOWERS OR THUNDERSTORMS AS A VERY
MOIST AND UNSTABLE AIR MASS LINGERS ACROSS THE AREA THROUGH THE NEXT
COUPLE OF DAYS. A MARINE WEATHER STATEMENT IS IN EFFECT TO HIGHLIGHT
THE THREAT TO MARINERS.

SMALL CHANGES IN THE TRACK OR INTENSITY OF TROPICAL CYCLONE KILO MAY
INTRODUCE BIG CHANGES IN FORECASTS FOR THE ISLANDS AND SURROUNDING
WATERS. MARINERS SHOULD MONITOR FORECASTS FOR THE LATEST UPDATES
BEFORE HEADING OUT...ESPECIALLY IF PLANNING TRIPS TO THE OFFSHORE
WATERS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NIIHAU-KAUAI-OAHU-
MOLOKAI-LANAI-MAUI-BIG ISLAND.

&&

RYSHKO

In the hours before

Local storm report, Aug 23, 8:17 PM HST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
817 PM HST SUN AUG 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       WAIKOLOA VILLAGE        19.94N 155.79W
08/23/2015  U0.00 INCH       HAWAII             HI   LAW ENFORCEMENT

            HAWAII CIVIL DEFENSE REPORTED THE FOLLOWING -- WATER ON
            ROADWAY BETWEEN MILE MARKER 6 AND 8 ON HIGHWAY 190. ALSO
            WATER ON ROADWAY AT WAIKOLOA ROAD AT HIGHWAY 190 MILE
            MARKER 8.

&&

ITUU
Local storm report, Aug 23, 8:31 PM HST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
831 PM HST SUN AUG 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      KAMUELA                 20.02N 155.64W
08/23/2015                   HAWAII             HI   LAW ENFORCEMENT

            HAWAII CIVIL DEFENSE REPORTED THE FOLLOWING -- KOHALA
            MOUNTAIN ROAD CLOSED DUE TO WATER COVERING THE ROAD ON
            HIGHWAY 250 MILE MARKER 9 1/2.

&&

ITUU
Local storm report, Aug 23, 8:31 PM HST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
831 PM HST SUN AUG 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      KAMUELA                 20.02N 155.64W
08/23/2015                   HAWAII             HI   LAW ENFORCEMENT

            HAWAII CIVIL DEFENSE REPORTED THE FOLLOWING -- KOHALA
            MOUNTAIN ROAD CLOSED BETWEEN MILE MARKER 2 AND 19.5 DUE
            TO FLOODING.

&&

ITUU
Local storm report, Aug 23, 8:40 PM HST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
840 PM HST SUN AUG 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       CAPTAIN COOK            19.50N 155.92W
08/23/2015  U0.00 INCH       HAWAII             HI   LAW ENFORCEMENT

            HAWAII CIVIL DEFENSE REPORTED THE FOLLOWING -- DEBRIS ON
            ROAD DUE TO HEAVY RAIN AT MILE MARKER 108 ON HIGHWAY 11.

&&

ITUU
Local storm report, Aug 23, 8:44 PM HST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
844 PM HST SUN AUG 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      KAUPO                   20.64N 156.12W
08/23/2015                   MAUI               HI   LAW ENFORCEMENT

            MAUI CIVIL DEFENSE REPORTED THE FOLLOWING -- WATER ON
            ROAD FOR MILE POST 29 AND BETWEEN MILE POSTS 37 AND 38.
            MENTIONED AREAS WERE DEEMED IMPASSABLE.

&&

ITUU
Local storm report, Aug 23, 8:44 PM HST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
844 PM HST SUN AUG 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      KAUPO                   20.64N 156.12W
08/23/2015                   MAUI               HI   LAW ENFORCEMENT

            MAUI CIVIL DEFENSE REPORTED THE FOLLOWING -- WATER ON
            ROAD AT PIILANI HIGHWAY FOR MILE POST 29 AND BETWEEN
            MILE POSTS 37 AND 38. MENTIONED AREAS WERE
            DEEMED IMPASSABLE.

&&

ITUU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:04 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 23, 2:28 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 23, 2:42 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 23, 3:27 PM HSTFlash Flood WarningHFOHawaii2 hr
Aug 23, 3:46 PM HSTFlash Flood WarningHFOHonolulu3 hr
Aug 23, 5:25 PM HSTFlash Flood WarningHFOHawaii3 hr
Aug 23, 5:28 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 23, 6:12 PM HSTFlash Flood WarningHFOKalawao3 hr
Aug 23, 6:34 PM HSTSpecial Marine WarningHFO41 min
Aug 23, 7:05 PM HSTSpecial Marine WarningHFO40 min
Aug 23, 7:15 PM HSTSpecial Marine WarningHFO45 min
Aug 23, 8:28 PM HSTAreal Flood AdvisoryHFOHonolulu6 hr
Aug 23, 8:41 PM HSTSpecial Marine WarningHFO49 min
Aug 23, 8:52 PM HSTAreal Flood AdvisoryHFOHawaii7 hr
Aug 23, 10:36 PM HSTFlash Flood WarningHFOKalawao3 hr
Aug 23, 10:50 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 23, 11:10 PM HSTSpecial Marine WarningHFO2 hr
Aug 23, 11:54 PM HSTSpecial Marine WarningHFO66 min
Aug 24, 12:23 AM HSTFlash Flood WarningHFOKalawao3 hr
Aug 24, 1:43 AM HSTAreal Flood AdvisoryHFOKalawao8 hr
Aug 24, 2:16 AM HSTFlash Flood WarningHFOHonolulu3 hr
Aug 24, 2:46 AM HSTFlash Flood WarningHFOHonolulu3 hr
Aug 24, 3:10 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 24, 4:01 AM HSTFlash Flood WarningHFOHonolulu5 hr
Aug 24, 4:13 AM HSTFlash Flood WarningHFOKalawao9 hr
Aug 24, 5:42 AM HSTAreal Flood AdvisoryHFOHawaii6 hr
Aug 24, 5:58 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 24, 7:06 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Aug 24, 9:38 AM HSTFlash Flood WarningHFOHawaii3 hr
Aug 24, 11:02 AM HSTFlash Flood WarningHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.